Alert archive / Tennessee / Special Weather Statements in 2019
Special Weather Statement, NWS Morristown, TN
NWS Morristown, TN issued this special weather statement at Aug 22, 2019, 11:10 PM EDT for Johnson County, Sullivan County, Washington County, Tennessee; Scott County, City of Bristol, Virginia. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 22, 2019, 11:10 PM EDT (03:10 UTC)
- Expired
- Aug 23, 2019, 12:15 AM EDT
- In force
- 65 min
- Issued by
- NWS Morristown, TN
Counties Johnson County, TN, Sullivan County, TN, Washington County, TN, City of Bristol, VA, Scott County, VA
The radar
The Knoxville radar (KMRX), 112 km from the middle of the area, began a volume at 03:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 3.2 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 129 J/kg
- Mixed-layer CIN
- -149 J/kg
- Mixed-layer LCL
- 1402 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- 14 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
506
WWUS84 KMRX 230310
SPSMRX
Special Weather Statement
National Weather Service Morristown TN
1110 PM EDT Thu Aug 22 2019
TNZ016>018-044-046-VAZ005-006-008-230415-
Sullivan TN-Washington TN-Northwest Carter TN-Hawkins TN-Johnson TN-
Washington VA-Scott VA-Russell VA-
1110 PM EDT Thu Aug 22 2019
...SIGNIFICANT WEATHER ADVISORY FOR SULLIVAN...NORTHEASTERN
HAWKINS...NORTHEASTERN WASHINGTON...NORTHWESTERN JOHNSON...NORTHERN
CARTER...SOUTHWESTERN RUSSELL...SOUTHEASTERN SCOTT AND SOUTHWESTERN
WASHINGTON COUNTIES AND THE CITY OF BRISTOL UNTIL 1215 AM EDT...
At 1110 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Gate City to near Colonial Heights to near
Midway. Movement was northeast at 25 mph.
Winds in excess of 45 mph will be possible with these storms.
Locations impacted include...
Johnson City, Kingsport, Bristol Tn, Bristol Va, Elizabethton,
Mountain City, Gate City, Jonesborough, Weber City, Central,
Spurgeon, Midway, Colonial Heights, Gray, Oak Grove, Walnut Hill,
Church Hill, Mount Carmel, Bluff City and Watauga.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3694 8217 3666 8200 3647 8179 3627 8247
3644 8264 3665 8276
TIME...MOT...LOC 0310Z 246DEG 21KT 3664 8269 3647 8259 3632 8243
$$
DHWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this special weather statement went out at Aug 22, 9:04 PM EDT, 2 hours 6 minutes earlier.
Area forecast discussion, Aug 22, 9:04 PM EDT, 2 hours 6 minutes before
Area Forecast Discussion National Weather Service Morristown TN 904 PM EDT Thu Aug 22 2019 .DISCUSSION... Scattered showers and thunderstorms continue this evening with greatest coverage across the central valley and mountain foothills. According to RAP forecast analysis, this is in a location of low-level convergence and upper-level divergence. A weak jet streak and diffluent flow aloft is resulting in upper divergence supporting deep lift with a converging 850mb flow of about 20 kt. This is expected to shift northeast overnight with near term guidance suggesting the 850mb flow increasing. This will result in greater boundary layer convergence across NE TN and SW VA between 09z and 12z Friday. The severe weather threat appears very low, but a few thunderstorms could have gusty winds with 850mb flow forecast to be near 30 kt. The main hazard will be heavy rainfall which may result in isolated flash flooding concerns late tonight and early Friday morning across NE TN and SW VA. PW values will be high, near 1.9 inches which is near the max of climatology for this area, and flow will be nearly parallel to the southward moving frontal boundary approaching the region later Friday. Numerous showers and thunderstorms are expected on Friday ahead of this frontal boundary with greatest coverage across the northern two-thirds of the forecast area. && .PRELIMINARY POINT TEMPS/POPS... Chattanooga Airport, TN 73 89 72 88 / 50 60 40 70 Knoxville McGhee Tyson Airport, TN 71 86 69 86 / 60 60 50 50 Oak Ridge, TN 72 86 68 86 / 50 60 40 30 Tri Cities Airport, TN 69 82 65 81 / 60 70 50 40 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...None. TN...None. VA...None. && JB
Hazardous weather outlook, Aug 22, 9:04 PM EDT, 2 hours 6 minutes before
Hazardous Weather Outlook National Weather Service Morristown TN 904 PM EDT Thu Aug 22 2019 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-240115- Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan- Johnson-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke- Cocke Smoky Mountains-Northwest Greene-Southeast Greene- Washington-Unicoi-Northwest Carter-Southeast Carter-Roane-Loudon- Knox-Jefferson-Northwest Blount-Blount Smoky Mountains- North Sevier-Sevier Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs- McMinn-Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley- West Polk-East Polk-Lee-Wise-Russell- 904 PM EDT Thu Aug 22 2019 /804 PM CDT Thu Aug 22 2019/ This Hazardous Weather Outlook is for portions of southwest North Carolina...east Tennessee and southwest Virginia. .DAY ONE...Tonight A couple of strong to marginally severe storms will be possible early tonight with gusty winds being the main threat. Heavy rainfall and localized flash flooding could be possible tonight with any stronger storms. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Thunderstorms with locally heavy rainfall may result in isolated flash flooding on Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time. Reports of severe weather or flooding are encouraged and may be made on our website at www.weather.gov/mrx/.
In the hours before
Local storm report, Aug 22, 8:03 PM EDT, 3 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
803 PM EDT THU AUG 22 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0802 PM TSTM WND DMG 4 S MASCOT 36.02N 83.77W
08/22/2019 KNOX TN LAW ENFORCEMENT
SEVERAL TREES AND POLES DOWN. POWER OUTAGES
REPORTED.
&&
DHLocal storm report, Aug 22, 8:46 PM EDT, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
846 PM EDT THU AUG 22 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0845 PM TSTM WND DMG 4 NE SEVIERVILLE 35.93N 83.51W
08/22/2019 SEVIER TN LAW ENFORCEMENT
SEVERAL TREES DOWN AROUND THE KODAK AREA.
&&
DHSpecial weather statement, Aug 22, 8:59 PM EDT, 2 hours 11 minutes before
Special Weather Statement
National Weather Service Morristown TN
859 PM EDT Thu Aug 22 2019
TNZ041-073-074-230200-
Cocke Smoky Mountains TN-Sevier Smoky Mountains TN-North Sevier TN-
859 PM EDT Thu Aug 22 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN COCKE AND SOUTHEASTERN
SEVIER COUNTIES UNTIL 1000 PM EDT...
At 859 PM EDT, Doppler radar was tracking a strong thunderstorm near
Gatlinburg, moving east at 25 mph.
Pea size hail and winds in excess of 45 mph will be possible with
this storm.
Locations impacted include...
Sevierville, Gatlinburg, Pigeon Forge, Smoky Mountains-Newfound Gap,
Smoky Mountains-Balsam Mountain, Pittman Center, Cosby, Hartford,
Great Smoky Mountains National Park, Max Patch and Waterville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3560 8358 3586 8352 3584 8328 3582 8326
3584 8322 3581 8295 3579 8296 3577 8299
3579 8308 3577 8311 3577 8316 3573 8319
3572 8325 3569 8326 3566 8330 3566 8334
3562 8340 3561 8344 3558 8348
TIME...MOT...LOC 0059Z 274DEG 22KT 3569 8342
DHSpecial weather statement, Aug 22, 9:16 PM EDT, 1 hour 54 minutes before
Special Weather Statement
National Weather Service Morristown TN
916 PM EDT Thu Aug 22 2019
TNZ040-041-043-070-230215-
Cocke Smoky Mountains TN-Jefferson TN-Northwest Cocke TN-
Southeast Greene TN-
916 PM EDT Thu Aug 22 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN JEFFERSON...COCKE
AND SOUTH CENTRAL GREENE COUNTIES UNTIL 1015 PM EDT...
At 915 PM EDT, Doppler radar was tracking a strong thunderstorm over
Newport, moving east at 20 mph.
Winds in excess of 45 mph will be possible with this storm.
Locations impacted include...
Newport, Baneberry, Parrottsville, Bybee, Del Rio, Chestnut Hill,
Round Mountain, Hartford and Max Patch.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3584 8328 3590 8331 3592 8337 3609 8327
3605 8302 3600 8296 3603 8288 3601 8274
3600 8278 3597 8277 3593 8281 3595 8288
3593 8292 3592 8292 3588 8290 3587 8292
3584 8292 3577 8299 3579 8308 3577 8315
TIME...MOT...LOC 0115Z 284DEG 16KT 3593 8322
DHSpecial weather statement, Aug 22, 10:46 PM EDT, 24 minutes before
Special Weather Statement
National Weather Service Morristown TN
1046 PM EDT Thu Aug 22 2019
TNZ017-042-044-046-230345-
Sullivan TN-Washington TN-Northwest Greene TN-Northwest Carter TN-
1046 PM EDT Thu Aug 22 2019
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SULLIVAN...WASHINGTON...
NORTHEASTERN GREENE AND NORTHWESTERN CARTER COUNTIES UNTIL 1145 PM
EDT...
At 1046 PM EDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Jonesborough, or 14 miles northeast of Greeneville,
moving northeast at 25 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Johnson City, Kingsport, Bristol Tn, Elizabethton, Jonesborough,
Central, Spurgeon, Midway, Colonial Heights, Gray, Oak Grove, Walnut
Hill, Bluff City, Watauga, Leesburg, Limestone, Avondale, Davy
Crockett Birthplace, Hunter and Morril's Cave.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3619 8266 3635 8277 3660 8231 3659 8217
3641 8205
TIME...MOT...LOC 0246Z 241DEG 22KT 3631 8264
DHSpecial weather statement, Aug 22, 11:10 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Morristown TN
1110 PM EDT Thu Aug 22 2019
TNZ016>018-044-046-VAZ005-006-008-230415-
Sullivan TN-Washington TN-Northwest Carter TN-Hawkins TN-Johnson TN-
Washington VA-Scott VA-Russell VA-
1110 PM EDT Thu Aug 22 2019
...SIGNIFICANT WEATHER ADVISORY FOR SULLIVAN...NORTHEASTERN
HAWKINS...NORTHEASTERN WASHINGTON...NORTHWESTERN JOHNSON...NORTHERN
CARTER...SOUTHWESTERN RUSSELL...SOUTHEASTERN SCOTT AND SOUTHWESTERN
WASHINGTON COUNTIES AND THE CITY OF BRISTOL UNTIL 1215 AM EDT...
At 1110 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Gate City to near Colonial Heights to near
Midway. Movement was northeast at 25 mph.
Winds in excess of 45 mph will be possible with these storms.
Locations impacted include...
Johnson City, Kingsport, Bristol Tn, Bristol Va, Elizabethton,
Mountain City, Gate City, Jonesborough, Weber City, Central,
Spurgeon, Midway, Colonial Heights, Gray, Oak Grove, Walnut Hill,
Church Hill, Mount Carmel, Bluff City and Watauga.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3694 8217 3666 8200 3647 8179 3627 8247
3644 8264 3665 8276
TIME...MOT...LOC 0310Z 246DEG 21KT 3664 8269 3647 8259 3632 8243
DHThe office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 22, 8:16 PM EDT | Areal Flood Advisory | MRX | Blount, McMinn, Monroe | 94 min |
| Aug 22, 8:30 PM EDT | Severe Thunderstorm Warning | MRX | Cocke, Jefferson, Sevier | 45 min |
| Aug 22, 8:59 PM EDT | Special Weather Statement | MRX | Sevier | 61 min |
| Aug 22, 9:16 PM EDT | Special Weather Statement | MRX | Cocke | 59 min |
| Aug 22, 10:46 PM EDT | Special Weather Statement | MRX | Sullivan, Washington | 59 min |
| Aug 23, 1:59 PM EDT | Special Weather Statement | MRX | McMinn | 46 min |
| Aug 23, 2:27 PM EDT | Special Weather Statement | MRX | Monroe | 48 min |
| Aug 23, 2:30 PM EDT | Severe Thunderstorm Warning | MRX | McMinn, Monroe | 45 min |
| Aug 23, 4:35 PM EDT | Special Weather Statement | MRX | Knox | 40 min |
| Aug 23, 6:40 PM EDT | Special Weather Statement | MRX | Grainger | 50 min |
| Aug 23, 7:40 PM EDT | Special Weather Statement | MRX | Anderson, Morgan | 50 min |
| Aug 23, 7:48 PM EDT | Areal Flood Advisory | MRX | Anderson, Morgan, Scott | 3 hr |
| Aug 23, 12:02 AM EDT | Special Weather Statement | MRX | Washington, City of Bristol | 58 min |
| Aug 23, 3:07 PM EDT | Special Weather Statement | MRX | Cherokee | 38 min |
Nearby
Special Weather Statements in Tennessee, 2019Special Weather Statements in Virginia, 2019Every special weather statement in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.